Colorado, 2018Winter Storm in Colorado, February 14 to 15, 2018
February 14 to 15, 2018 · NWS PUB · 1 event in 1 county or zone
Another round of favorable moist southwesterly flow provided Wolf Creek Pass with an additional 15 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of favorable moist southwesterly flow provided Wolf Creek Pass with an additional 15 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 14, 4:04 PM MST, 56 minutes earlier.
Area forecast discussion, Feb 14, 4:04 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
404 PM MST Wed Feb 14 2018
.SHORT TERM...(This evening through Thursday)
Issued at 400 PM MST Wed Feb 14 2018
...More Snow and Wind for the Mountains with More Wind & Elevated
Fire Weather Elsewhere...
Strong westerly winds gusting to near 40 mph and dry air will
continue to the high fire danger across the plains this evening.
Caution to avoid fire starts needs to continue.
Tonight, a good stream of moisture from the subtropical Pacific will
blast into southwest Colorado overnight bringing another round of
snow, wind and blowing snow. Another foot or more is probable at
places like Wolf Creek Pass. For the mountain ranges farther north
and east, the southwest winds won't be quite as favorable for
heavy snow. But, there will still be more snow, wind and blowing
snow with several inches of accumulation. A Winter Storm Warning
is in effect for the San Juans. For the mountains farther north
and east, Winter Weather Advisories are in effect. Wind gusts over
50 mph will be possible in and near the high country overnight.
On Thursday, moderate snowfall rates will continue early in the
mountains before gradually decreasing in the afternoon. Meanwhile,
mild temperatures and high fire danger will return to the plains as
gusty winds and dry air continue. Humidity values won't quite be
low enough for fire weather highlights but it will still be gusty
and dry. Wind gusts over 50 mph will be possible in and near the
high country. Caution to avoid fire starts needs to continue.
Temperatures on Thursday will be a little cooler than today but
still well above average for mid February. Most readings will fall
between 10 and 15 degrees above average for this time of year.
However, late in the day, a cold front will drop south across
northern El Paso County and the Palmer Divide, resulting in falling
temperatures and winds shifting out of the north.
.LONG TERM...(Thursday night through Wednesday)
Issued at 400 PM MST Wed Feb 14 2018
Relatively active conditions are anticipated over the forecast
district during the longer term with primary meteorological
concerns being winds, pops, qpf and temperatures.
Latest longer term computer simulations, PV/Precipitable water
analysis and forecast model soundings indicate that next round of
generally light precipitation should impact eastern portions of
the forecast district from later Thursday evening into Friday
morning with drier conditions then returning to the majority of
southern Colorado from Friday afternoon into Sunday night as drier
northwesterly to zonal upper flow develops over the region.
In addition, gusty to strong winds at times are expected over
many sections of the CWA from Thursday night into Monday, which
will also be capable of producing elevated fire weather
concerns(favoring eastern sections), especially by Sunday as
maximum temperatures climb well above mid-February climatological
averages this day. WFO Pueblo will monitor closely.
Then, next potential round of unsettled and colder
conditions(including the potential of moderate to heavy snow at
times) is anticipated from Monday into Tuesday as next vigorous
upper disturbance interacts with a healthy moist north-northeasterly
surface surge. Improving meteorological conditions are then expected
by next Wednesday.
Warmest temperatures during the longer term over the majority of
the forecast district should be realized this weekend(especially
Sunday), while coolest temperatures are expected Friday and
especially from Tuesday into next Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 400 PM MST Wed Feb 14 2018
Widespread IFR/LIFR conditions will develop in the mountains tonight
and Thursday, particularly over the Continental Divide, as a moist
stream of subtropical moisture enters the region from the southwest.
Strong gusty winds over 50 mph at times will continue in the high
country resulting in areas of blowing snow and poor visibilities. It
is expected to remain dry elsewhere across the flight area.
For the KPUB, KCOS and KALS terminals, gusty winds are the main
concern next 24 hours. Westerly wind gusts to around 40 mph are
expected at the KCOS terminal yet this evening, with gusts to around
30 mph at KPUB and KALS. After dropping back tonight, another round
of gusty winds is expected for all 3 sites on Thursday. A cold
front will bring a windshift from the north to KCOS probably 21z-00Z
Thursday. As far as flight rules, however, VFR expected at all 3
sites next 24 hours.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 AM MST Thursday for COZ058-060-068.
Winter Weather Advisory until 11 AM MST Thursday for COZ061-073-
075.
&&
Hazardous weather outlook, Feb 14, 10:51 AM MST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1051 AM MST Wed Feb 14 2018
COZ058>089-093>099-151800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1051 AM MST Wed Feb 14 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Locally strong wind gusts of 40 to 50 mph will be possible
through the afternoon in and near the mountains.
Gusty winds and dry air will result in near critical fire weather
conditions across the southeast Colorado plains this afternoon.
This is especially true for the plains south of Highway 50 and
east of I-25 that generally saw little snowfall from the last
storm. Outdoor burning or any other activities that could
accidentally start a wildfire should be postponed today.
A winter storm will affect the mountains tonight, especially along
the Continental Divide. 5 to 10 inches of new snow will be possible
by sunrise Thursday. The heaviest accumulations and locally
heavier amounts will be found across the eastern San Juan
Mountains. Winds of 30 to 50 mph will cause significant blowing
snow and poor visibilities through the mountain passes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moderate to heavy snow is expected over the higher terrain, and
especially along the Continental Divide, Thursday morning. Light
snowfall will then be possible over the higher terrain Thursday
afternoon through Friday morning. Another round of light snow
will be possible over the mountains Sunday night through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely tonight in the mountains.
50/50
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- February 14, 5:00 PM MST to February 15, 2:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Rhode Island, February 14, 2018$95,000 · 3 events
- Winter Weather in Connecticut, February 14, 2018$60,000 · 1 event
- High Wind in Wyoming, February 14, 201872 kt wind · 32 events
- Winter Storm in Montana, February 14 to 15, 201814 events
- Winter Storm and Winter Weather in Colorado, February 14 to 16, 201810 events
- Blizzard and Winter Storm in Montana, February 14 to 15, 20188 events
- Winter Storm in Wyoming, February 14 to 15, 20187 events
- Heavy Snow and High Wind in New Mexico, February 14 to 15, 201857 kt wind · 4 events
- Winter Storm in Colorado, February 14 to 15, 20183 events
- Winter Weather in New Jersey, February 14, 20182 events
- Dense Fog in Colorado, February 14, 20181 event
- Winter Weather in Pennsylvania, February 14, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732574.